Algebra universalis

, 66:277 | Cite as

Categorical (binary) difference terms and protomodularity



In this paper we obtain an intrinsic syntactical characterization of protomodularity, via so-called categorical difference terms, similar to the one known in the case of varieties involving binary terms d satisfying d(x, x) = d(y, y). We also show that purely categorical modifications of the condition in the characterization give characterizations of Mal’tsev and additive categories, thus revealing a new conceptual link between these three classes of categories, and hence, also between the corresponding classes of varieties.

2010 Mathematics Subject Classification

Primary: 08B05 Secondary: 18C99 18E05 

Keywords and phrases

protomodular category Mal’tsev category naturally Mal’tsev category additive category categorical term algebraic modus ponens 


  1. 1.
    Abbot J.C.: Semi-boolean algebra. Matem. Vesnik 4, 177–198 (1967)Google Scholar
  2. 2.
    Barr, M., Grillet, P.A., van Osdol, D.H.: Exact categories and categories of sheaves. Lecture Notes in Mathematics, vol. 236. Springer (1971)Google Scholar
  3. 3.
    Bénabou, J.: Les distributeurs. Séminaires de Math. Pure. Rapport No. 33. Univ. Cath. de Louvain (1973)Google Scholar
  4. 4.
    Borceux, F., Bourn, D.: Maltsev, protomodular, homological and semi-abelian categories. Mathematics and Its Applications, vol. 566. Kluwer (2004)Google Scholar
  5. 5.
    Borceux F., Janelidze G., Kelly G.M.: On the representability of actions in a semi-abelian category. Theory and Applications of Categories 14, 244–286 (2005)MathSciNetMATHGoogle Scholar
  6. 6.
    Bourn D.: Normalization equivalence, kernel equivalence and affine categories. Springer Lecture Notes in Mathematics 1488, 43–62 (1991)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Bourn D.: Mal’cev categories and fibration of pointed objects. Applied Categorical Structures 4, 307–327 (1996)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Bourn D.: 3 × 3 Lemma and Protomodularity. Journal of Algebra 236, 778–795 (2001)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Bourn D.: Normal subobjects of topological groups and of topological semi-abelian algebras. Topology and its Applications 153, 1341–1364 (2006)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Bourn D., Janelidze G.: Characterization of protomodular varieties of universal algebras. Theory and Applications of Categories 11, 143–147 (2003)MathSciNetMATHGoogle Scholar
  11. 11.
    Bourn D., Janelidze Z.: Approximate Mal’tsev operations. Theory and Applications of Categories 21, 152–171 (2008)MathSciNetMATHGoogle Scholar
  12. 12.
    Bourn D., Janelidze Z.: Subtractive categories and extended subtractions. Applied Categorical Structures 17, 317–343 (2009)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Bourn D., Janelidze Z.: Pointed protomodularity via natural imaginary subtractions. Journal of Pure and Applied Algebra 213, 1835–1851 (2009)MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Carboni A., Kelly G.M., Pedicchio M.C.: Some remarks on Mal’cev and Goursat categories. Applied Categorical Structures 1, 385–421 (1993)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Carboni A., Kelly G.M., Verity D., Wood R.J.: A 2-categorical approach to change of base and geometric morphisms II. Theory and Applications of Categories 4, 82–136 (1998)MathSciNetMATHGoogle Scholar
  16. 16.
    Carboni A., Lambek J., Pedicchio M.C.: Diagram chasing in Mal’cev categories. Journal of Pure and Applied Algebra 69, 271–284 (1990)MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Carboni A., Pedicchio M.C., Pirovano N.: Internal graphs and internal groupoids in Mal’cev categories. Canadian Mathematical Society Conference Proceedings 13, 97–109 (1992)MathSciNetGoogle Scholar
  18. 18.
    Day A.: A characterization of modularity for congruence lattices of algebras. Canadian Mathematical Bulletin 12, 167–173 (1969)MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    Faro E., Kelly G.M.: On the canonical algebraic structure of a category. Journal of Pure and Applied Algebra 154, 159–176 (2000)MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    Fay T.H.: On categorical conditions for congruences to commute. Algebra Universalis 8, 173–179 (1978)MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Fichtner, K: Varieties of universal algebras with ideals. Mat. Sbornik, N. S. 75 (117), 445-453 (1968) (Russian). English translation: Mathematics of the USSR Sbornik 4, 411–418 (1968)Google Scholar
  22. 22.
    Gumm H.P.: Congruence modularity is permutability composed with distributivity. Archiv der Mathematik 36, 569–576 (1981)MathSciNetMATHCrossRefGoogle Scholar
  23. 23.
    Gumm H.P., Ursini A.: Ideals in universal algebra. Algebra Universalis 19, 45–54 (1984)MathSciNetMATHCrossRefGoogle Scholar
  24. 24.
    Hagemann J., Mitschke A.: On n-permutable congruences. Algebra Universalis 3, 8–12 (1973)MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    Janelidze G., Márki L., Tholen W.: Semi-abelian categories. Journal of Pure and Applied Algebra 168, 367–386 (2002)MathSciNetMATHCrossRefGoogle Scholar
  26. 26.
    Janelidze Z.: Subtractive categories. Applied Categorical Structures 13, 343–350 (2005)MathSciNetMATHCrossRefGoogle Scholar
  27. 27.
    Janelidze Z.: Closedness properties of internal relations I: A unified approach to Mal’tsev, unital and subtractive categories. Theory and Applications of Categories 16, 236–261 (2006)MathSciNetMATHGoogle Scholar
  28. 28.
    Janelidze Z.: Closedness properties of internal relations II: Bourn localization. Theory and Applications of Categories 16, 262–282 (2006)MathSciNetMATHGoogle Scholar
  29. 29.
    Janelidze Z.: Closedness properties of internal relations III: Pointed protomodular categories. Applied Categorical Structures 15, 325–338 (2007)MathSciNetMATHCrossRefGoogle Scholar
  30. 30.
    Janelidze Z.: Closedness properties of internal relations IV: Expressing additivity of a category via subtractivity. Journal of Homotopy and Related Structures 1, 219–227 (2006)MathSciNetMATHGoogle Scholar
  31. 31.
    Janelidze Z.: Closedness properties of internal relations V: Linear Maltsev conditions. Algebra Universalis 58, 105–117 (2008)MathSciNetMATHCrossRefGoogle Scholar
  32. 32.
    Janelidze Z.: Closedness properties of internal relations VI: Approximate operations. Cahiers de Topologie et Géométrie Différentielle Catégoriques 50, 298–319 (2009)MathSciNetMATHGoogle Scholar
  33. 33.
    Janelidze Z., Ursini A.: Split short five lemma for clots and subtractive categories. Applied Categorical Structures 19, 233–255 (2011)MathSciNetMATHCrossRefGoogle Scholar
  34. 34.
    Johnstone P.T.: Affine categories and naturally Mal’cev categories. Journal of Pure and Applied Algebra 61, 251–256 (1989)MathSciNetMATHCrossRefGoogle Scholar
  35. 35.
    Johnstone P.T.: A note on the semiabelian variety of Heyting semilattices. Fields Institute Communications 43, 317–318 (2004)MathSciNetGoogle Scholar
  36. 36.
    Jónsson B.: Algebras whose congruence lattices are distributive. Mathematica Scandinavica 21, 110–121 (1967)MathSciNetMATHGoogle Scholar
  37. 37.
    Kearnes K.A.: Varieties with a difference term. Journal of Algebra 177, 926–960 (1995)MathSciNetMATHCrossRefGoogle Scholar
  38. 38.
    Lawvere, F.W.: Functorial semantics of Algebraic Theories. PhD thesis, Columbia University (1963). Reprints in Theory and Applications of Categories 5, 1–121 (2004)Google Scholar
  39. 39.
    Lawvere, F.W.: Teoria delle categorie sopra un topos di base. Mimeographed notes, Perugia (1972/1973)Google Scholar
  40. 40.
    Linton F.E.J.: Autonomous equational categories. J. Math. Mech. 15, 637–642 (1966)MathSciNetMATHGoogle Scholar
  41. 41.
    Mal’tsev, A.I.: On the general theory of algebraic systems. Mat. Sbornik, N.S. 35 (77), 3–20 (1954). English translation: American Mathematical Society Translations (2) 27, 125–341 (1963).Google Scholar
  42. 42.
    Mac Lane S.: Categories for the working mathematician, 2nd edn. Graduate Texts in Mathematics, vol. 5. Springer-Verlag, New York (1998)Google Scholar
  43. 43.
    Słomiński J.: On the determining of the form of congruences in abstract algebras with equationally definable constant elements. Fundamenta Mathematicae 48, 325–341 (1960)MathSciNetMATHGoogle Scholar
  44. 44.
    Smith, J.D.H.: Mal’cev varieties. Lecture Notes in Mathematics, vol. 554. Springer (1976)Google Scholar
  45. 45.
    Snow J.W.: Maltsev conditions and relations on algebras. Algebra Universalis 42, 299–309 (1999)MathSciNetMATHCrossRefGoogle Scholar
  46. 46.
    Ursini A.: Osservazioni sulla varietá BIT. Bolletino della Unione Matematica Italiana (4) 7, 205–211 (1973)MathSciNetMATHGoogle Scholar
  47. 47.
    Ursini A.: On subtractive varieties, I. Algebra Universalis 31, 204–222 (1994)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Basel AG 2011

Authors and Affiliations

  1. 1.Laboratoire de Mathématiques Pures et AppliquéesUniversité du LittoralCalaisFrance
  2. 2.Mathematics Division, Department of Mathematical SciencesStellenbosch UniversityStellenboschSouth Africa

Personalised recommendations